Clozapine is considered the antipsychotic drug of choice for refractory schizophrenia as the response rate can range from 50–60% in these patients. However, treatment with clozapine carries significant burdens such ongoing hematological monitoring and the possibility of serious side effects (eg, severe neutropenia, seizures, myocarditis, cardiomyopathy). In addition, given its narrow therapeutic index and susceptibility to interactions, toxicity is often a concern; clozapine plasma level monitoring is commonly recommended to avoid unnecessary toxicity (generally, response threshold is ~ 350ng/mL; few may tolerate plasma levels >1000ng/mL).
Ciprofloxacin, a fluoroquinolone antibiotic and strong inhibitor of CYP1A2, can potentially increase clozapine levels and is included in the prescribing information for the drug, although previous reports have not indicated a fatal outcome with concomitant use. Bupropion, a CYP2D6 inhibitor, also has the potential to increase clozapine levels, although not to the same extent as strong CYP1A2 inhibitors. However, given the patient had been maintained on her regimen of medications for three years, and had just started taking ciprofloxacin two days before her death, the authors attribute this toxicity to the interaction with ciprofloxacin. It is estimated that exposure to ciprofloxacin increased the clozapine level by at least 4.5-fold in this patient, leading to her demise.
The authors conclude that “clinicians prescribing medications with narrow therapeutic indices must be mindful of potentially important kinetic interactions and have a reliable resource to identify kinetic data when adding agents to high-risk medications.” With regards to this case, the authors recommend the following:
- Obtain baseline clozapine levels before adding a strong CYP1A2 inhibitor
- Reduce clozapine dose by at least 2/3 (or more if the patient has adverse effects) when adding a strong CYP1A2 inhibitor
- Check clozapine plasma levels after steady state is reached with the new drug; adjust clozapine dose accordingly
- Avoid concomitant use of interacting drugs if possible, especially in patients with severe intellectual disabilities as they may not be able to express their discomfort
Jonathan M. Meyer, George Proctor, Michael A. Cummings, Laura J. Dardashti, and Stephen M. Stahl, “Ciprofloxacin and Clozapine: A Potentially Fatal but Underappreciated Interaction,” Case Reports in Psychiatry, vol. 2016. doi:10.1155/2016/5606098